This forum is an un-mediated, patient-to-patient forum for questions and support regarding herpes issues such as: Herpes symptoms and treatments, causes, diagnosis, and herpes in men, tests, telling your spouse or partner.
Had unprotected oral sex 31 days ago.
On Day 2 (night), noticed a pink rash, like a mild sunburn (no pain) on left side of glans (glands).
Next day it was gone but there followed intense tingling at tip of glans (glands) (inside urethra? hard to tell) and a desire to urinate. My urine stream was very weak (probably because bladder was empty and "need" to urinate was caused by irritation).
I saw a doctor who noticed nothing unusual. She also inspected my anus, since I complained of some itching. I was dismissed, but did give blood for standard STD panel, which came back neg.
The symptoms were diminishing, and the dr thought it would go away.
But several days later, the tingling returned. I returned to see a dr. on Day 19 after exposure. The new dr. thought I was a candidate for HSV2. He sampled my blood for an antibody test which came back neg. I already have HSV1, which affects my mouth. I take acyclovir daily to suppress cold sores, which are unsightly and a nuisance, occurring every 2-3 months.
The doctor told me to return if the pink rash I described ever returned and he could swab it.
The tingling/burning/irritation has continued on-and-off.
On Day 24 I went to an STD clinic for a 2nd opinion. Fortunately on that day, I had visible symptoms. The pink rash from day2 had returned, now on the tip and right side of my glans (glands). The doctor immediately diagnosed it as fungus. I insisted that he swab it, but the lab has been slow and I have not received results yet.
However, I treated it at home with miconazole nitrate 2% and the rash went away in about 2 days. The doctor also gave me a 5-days course of doxycycline for the tingling/burning. After about 3 days of that, I felt much better.
However, now it is day 32 and I again had intense tingling/burning in the tip of my glans (glands)/urethra. It subsided after a few hours and is now sort of dully there, along with a kind of dull ache in my scrotum or bladder (can't tell).
This does not behave like my Oral HSV1.
My blood came back neg for HSV2, but I know that may not be 100% accurate.
What are the odds you think this may be genital herpes, either 1 or 2?
Thanks so much!
correct. the acyclovir is for cold sore prevention. it is not effective for herpes suppression ? i am unclear on this. you mean acyclovir does not suppress genital herpes? i am wondering whether being on acyclovir could be making it harder for me to determine whether i've contracted genital herpes (either by suppressing symptoms, or affecting tests). It sounds like it DOES affect blood testing...?
I guess I have to endure the symptoms until enough time passes for a conclusive test. (12-16 weeks?) Or until some other symptom manifests itself (God forbid). But ... should I discontinue the acyclovir if it will affect the results? The doctors who tested me knew that I was on acyclovir but did not mention it affecting the test.
Thank you Grace.
I take acyclovir twice daily.
There is the possibility that I may have contracted HSV1 in my genital area though, correct? (by way of it passing from an asymptomatic HSV1+ mouth via oral sex).
I know this may sound remote, but is not impossible? It would be impossible to test for since I already know I have HSV1, unless I developed a lesion that could be swabbed.
As for HSV2, I may test for it again at 12-16 weeks to have a definitive answer. At that time, I understand I need to have acyclovir clear from my system.
How long in advance of that test would you recommend discontinuing use of it?
Thank you again.
on the suppressive therapy i do still get minor cold sore outbreaks.
they are almost like acne pimples (I also have acne), but always occur on the edge of the lip and last longer than a pimple. they also almost always have a distinct pro-dromic tingle, and seem to be triggered by either a lot of sunlight or extremely spicy food. the acyclovir helps suppress them (I also take 1g of lysine a day), but as i said, every 2-3 months i might get some type of symptom.
i would like to dismiss the herpes fear now, but these tingling/burning symptoms keep bothering me.
it would take from now until February to clear the acyclovir from my system for an accurate test?
they did not examine my prostate. i have read up on symptoms of prostatitis, and they also sound similar to mine (many things do frankly, such as the fungus that i thought i solved), but it is fishy to me that these symptoms only appeared after the sexual encounter. many other posts i've read of men suffering these types of symptoms also seem to occur after unprotected oral sex.
when you know you are going to be in the sun or are going to be eating spicy foods, increase your dose to 800mg 3x/day for 2 days - should ward off a cold sore for you so you have less recurrences :)
it's not about clearing the acyclovir from your body, it's about being off of the medication so your body can fully form an igg response to be detected on the blood tests. not worth it since you weren't at risk for hsv2.
many non-std related bacteria and viruses can cause infections so not unusual to show up after a sexual encounter. make sense?
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.